Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Cayley groups


Authors: Nicole Lemire, Vladimir L. Popov and Zinovy Reichstein
Journal: J. Amer. Math. Soc. 19 (2006), 921-967
MSC (2000): Primary 14L35, 14L40, 14L30, 17B45, 20C10
Published electronically: February 6, 2006
MathSciNet review: 2219306
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The classical Cayley map, $ X \mapsto (I_n-X)(I_n+X)^{-1}$, is a birational isomorphism between the special orthogonal group SO$ _n$ and its Lie algebra $ {\mathfrak{s}o}_n$, which is SO$ _n$-equivariant with respect to the conjugating and adjoint actions, respectively. We ask whether or not maps with these properties can be constructed for other algebraic groups. We show that the answer is usually ``no", with a few exceptions. In particular, we show that a Cayley map for the group SL$ _n$ exists if and only if $ n \leqslant 3$, answering an old question of LUNA.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14L35, 14L40, 14L30, 17B45, 20C10

Retrieve articles in all journals with MSC (2000): 14L35, 14L40, 14L30, 17B45, 20C10


Additional Information

Nicole Lemire
Affiliation: Department of Mathematics, University of Western Ontario, London, Ontario N6A 5B7, Canada
Email: nlemire@uwo.ca

Vladimir L. Popov
Affiliation: Steklov Mathematical Institute, Russian Academy of Sciences, Gubkina 8, Moscow 119991, Russia
Email: popovvl@orc.ru

Zinovy Reichstein
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, BC V6T 1Z2, Canada
Email: reichst@math.ubc.ca

DOI: http://dx.doi.org/10.1090/S0894-0347-06-00522-4
PII: S 0894-0347(06)00522-4
Keywords: Algebraic group, Lie algebra, reductive group, algebraic torus, Weyl group, root system, birational isomorphism, Cayley map, rationality, cohomology, permutation lattice
Received by editor(s): January 14, 2005
Published electronically: February 6, 2006
Additional Notes: The first and last authors were supported in part by NSERC research grants. The second author was supported in part by ETH, Zürich, Switzerland, Russian grants \Russian{RFFI 05–01–00455, NSH–123.2003.01}, and a (granting) program of the Mathematics Branch of the Russian Academy of Sciences.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.